MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 46MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 46MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121146
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 05/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after undergoing left hip resurfacing (bhr) on (b)(6) 2011 due to advanced osteoarthritis and progressive hip pain, the patient suffered metallosis.This complication was treated by conducting a revision surgery combined with extensive synovectomy and debridement on (b)(6) 2023.During this procedure, the bhr components were observed to be well-fixed.However, black staining synovial tissue, small pseudotumors and foreign body reaction were noticed to be consistent with metallosis.Hip resurfacing implants were removed and replaced with a competitor¿s tha system (stryker).The patient was transferred to recovery room in good condition.
 
Additional Manufacturer Narrative
H10.Additional information in h9: the concomitant product was also recalled under z-2746-2015.H3, h6.It was reported that, after undergoing left hip resurfacing (bhr) due to advanced osteoarthritis and progressive hip pain, the patient suffered metallosis.This complication was treated by conducting a revision surgery combined with extensive synovectomy and debridement.During this procedure, the bhr components were observed to be well-fixed.However, black staining synovial tissue, small pseudotumors and foreign body reaction were noticed to be consistent with metallosis.Hip resurfacing implants were removed and replaced with a competitor¿s total hip arthroplasty system.The patient was transferred to recovery room in good condition.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the bhr head and cup.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for head and cup.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the information provide the clinical root cause of the reported ¿metallosis¿ cannot be confirmed.However, per the surgical technique (10/10 rev a 4567-0103), ¿sequential reaming with hemispherical acetabular reamers is then performed and in normal consistency bone, reaming proceeds to 2mm less than the definitive acetabular component to be inserted.The acetabular component is then fully impacted with 15-20° of anteversion and 40-45° inclination angle.¿ it is unknown if the 30 degrees of forward flexion (which is known to reflect the inclination) of the acetabular component and/or the over-reaming of the acetabulum led to the reported pain and clinical status.With the limited information provided, the patient impact beyond the reported pain and revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
RESURFACING FEMORAL HEAD 46MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17466781
Report Number3005975929-2023-00108
Device Sequence Number17937499
Product Code NXT
UDI-Device Identifier03596010502780
UDI-Public3596010502780
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 08/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74121146
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2023
Supplement Date Received by Manufacturer08/23/2023
Initial Report FDA Received Date08/04/2023
Supplement Report FDA Received Date08/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 52MM W/ IMPTR
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient SexMale